MAUDE Adverse Event Report: ORTHALIGN, INC. ORTHALIGN PLUS SYSTEM; REFERENCE SENSOR 5 HIP (RS5H)

ORTHALIGN, INC. ORTHALIGN PLUS SYSTEM; REFERENCE SENSOR 5 HIP (RS5H)
Model Number 403087-06
Medical Device Problem Code Non Reproducible Results (4029)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This initial report is being filed after the due date as the initial submission was found to have not been received during an attempt to submit the follow-up report.At that time, the error message "error: initial report / prior supplement has not been received.The initial report is missing." alerted orthalign, inc.Of the issue prompting the submission of this initial report.Orthalign was able to investigate the two reference sensors.The reference sensors had the same failure analysis conclusions as listed below.Failure analysis: gyroscopes are subject to bias instabilities, meaning that the initial zero reading of the gyroscope will cause drift over time due to integration of inherent imperfections and noise within the device.To combat this effect, orthalign uses advanced filtering techniques to account for & mitigate a natural drift.If the sensor bias ends up being too large (categorized as rare & unnatural), the mitigation techniques implemented will perform poorly and ineffectively.The ineffectiveness can be observed as a "marching along" in value of the anteversion and/or abduction angles reported during cup navigation in a short period of time; how exacerbated the marching is depends on how out-of-character the biases are.The reference sensors were tested in-house by simulating cup navigation several times.An expected sensor drift of approximately one degree in either abduction or anteversion was observed during testing.This is expected as a natural phenomenon of the technology.Several cup navigations were performed but there were no issues observed during testing.The reference sensors were then autoclaved using the unwrapped instrument setting to simulate pre-procedure preparation.No leaks were observed in the housing and the simulated cup navigation testing was repeated.The repeated testing showed no issues with cup navigation after several additional attempts.Orthalign is filing this mdr with the understanding of how an inaccruate device could potentially cause harm to the patient.
 
Event or Problem Description
It was reported that during tha procedure, after putting one reference sensor (serial # (b)(4)) on the impactor the cup read 38 abduction and 9 degrees of anteversion then proceeded to march down to 8 degrees anteversion, 7, then 6 all the way to 3 in 15 seconds.The second reference sensor (serial # (b)(4)) read 45 degrees abduction and 25 anteversion but marched down steadily to about 20 degrees anteversion (and no movement of anything).Surgeon repeated (impactor didn't move) and same thing 45/25 except this time it marched up to 45/30.Repeated a third time and finally it was rock steady at 45/26.

Brand Name
ORTHALIGN PLUS SYSTEM
Common Device Name
REFERENCE SENSOR 5 HIP (RS5H)
Manufacturer (Section D)
ORTHALIGN, INC.
120 columbia
suite 500
aliso viejo CA 92656
MDR Report Key12285141
Report Number3007521480-2019-00026
Device Sequence Number5098066
Product Code OLO
UDI-Device Identifier00851977007888
UDI-Public00851977007888
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K171780
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number403087-06
Device Catalogue Number403087-06
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/20/2019
Initial Report FDA Received Date08/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1